Journal of the Mathematical Society of Japan

Dynamics and the Godbillon–Vey class of $C^1$ foliations


Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $\mathcal{F}$ be a codimension-one, $C^2$-foliation on a manifold $M$ without boundary. In this work we show that if the Godbillon–Vey class $GV(\mathcal{F}) \in H^3(M)$ is non-zero, then $\mathcal{F}$ has a hyperbolic resilient leaf. Our approach is based on methods of $C^1$-dynamical systems, and does not use the classification theory of $C^2$-foliations. We first prove that for a codimension-one $C^1$-foliation with non-trivial Godbillon measure, the set of infinitesimally expanding points $E(\mathcal{F})$ has positive Lebesgue measure. We then prove that if $E(\mathcal{F})$ has positive measure for a $C^1$-foliation, then $\mathcal{F}$ must have a hyperbolic resilient leaf, and hence its geometric entropy must be positive. The proof of this uses a pseudogroup version of the Pliss Lemma. The first statement then follows, as a $C^2$-foliation with non-zero Godbillon–Vey class has non-trivial Godbillon measure. These results apply for both the case when $M$ is compact, and when $M$ is an open manifold.

Article information

J. Math. Soc. Japan, Volume 70, Number 2 (2018), 423-462.

First available in Project Euclid: 18 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37C85: Dynamics of group actions other than Z and R, and foliations [See mainly 22Fxx, and also 57R30, 57Sxx] 57R30: Foliations; geometric theory
Secondary: 37C40: Smooth ergodic theory, invariant measures [See also 37Dxx] 57R32: Classifying spaces for foliations; Gelfand-Fuks cohomology [See also 58H10] 58H10: Cohomology of classifying spaces for pseudogroup structures (Spencer, Gelfand-Fuks, etc.) [See also 57R32]

Godbillon–Vey class Godbillon measure foliation dynamics hyperbolic sets exponential growth Pliss Lemma hyperbolic fixed-points


HURDER, Steven; LANGEVIN, Rémi. Dynamics and the Godbillon–Vey class of $C^1$ foliations. J. Math. Soc. Japan 70 (2018), no. 2, 423--462. doi:10.2969/jmsj/07027485.

Export citation


  • J. Alves, C. Bonatti and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly expanding, Invent. Math., 140 (2000), 351–398.
  • L. Barreira and Ya. B. Pesin, Introduction to smooth ergodic theory, Graduate Studies in Mathematics, 148, American Mathematical Society, Providence, RI, 2013.
  • R. Bishop and R. Crittenden, Geometry of manifolds, (reprint of the 1964 original), AMS Chelsea Publishing, Providence, RI, 2001.
  • C. Bonatti, R. Langevin and R. Moussu, Feuilletages de $C\mathrm{P}(n)$: de l'holonomie hyperbolique pour les minimaux exceptionnels, Inst. Hautes Études Sci. Publ. Math., 75 (1992), 123–134.
  • C. Bonatti, L. Díaz and M. Viana, Dynamics beyond uniform hyperbolicity, Encyclopaedia of Mathematical Sciences, 102, Springer-Verlag, Berlin, 2005.
  • R. Bott and A. Haefliger, On characteristic classes of $\Gamma$-foliations, Bull. Amer. Math. Soc., 78 (1972), 1039–1044.
  • R. Bott, On some formulas for the characteristic classes of group actions, in Differential topology, foliations and Gelfand–Fuks cohomology (Proc. Sympos., Pontifí cia Univ. Católica, Rio de Janeiro, 1976), Lect. Notes in Math., 652, Springer-Verlag, Berlin, 1978, 25–61.
  • C. Camacho and A. Lins Neto, Geometric Theory of Foliations, Translated from the Portuguese by Sue E. Goodman, Progress in Mathematics, Birkhäuser Boston, MA, 1985.
  • A. Candel and L. Conlon, Foliations I, Amer. Math. Soc., Providence, RI, 2000.
  • A. Candel and L. Conlon, Foliations II, Amer. Math. Soc., Providence, RI, 2003.
  • J. Cantwell and L. Conlon, Poincaré–Bendixson theory for leaves of codimension one, Transactions Amer. Math. Soc., 265 (1981), 181–209.
  • J. Cantwell and L. Conlon, The dynamics of open, foliated manifolds and a vanishing theorem for the Godbillon–Vey class, Advances in Math., 53 (1984), 1–27.
  • A. Connes, Cyclic cohomology and the transverse fundamental class of a foliation, in Geometric methods in operator algebras (Kyoto, 1983), Pitman Res. Notes Math. Ser., 123 (1986), 52–144.
  • A. Connes, Noncommutative geometry, Academic Press Inc., 1994.
  • A. Connes and H. Moscovici, Hopf algebras, cyclic cohomology and the transverse index theorem, Comm. Math. Phys., 198 (1998), 199–246.
  • P. de la Harpe, Topics in geometric group theory, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2000.
  • M. do Carmo, Riemannian geometry, Translated from the second Portuguese edition by Francis Flaherty, Birkhäuser Boston Inc., Boston, 1992.
  • G. Duminy, L'invariant de Godbillon–Vey d'un feuilletage se localise dans les feuilles ressort, unpublished preprint, Université de Lille, I, 1982.
  • G. Duminy, Sur les cycles feuilletés de codimension un, unpublished manuscript, Université de Lille, I, 1982.
  • G. Duminy and V. Sergiescu, Sur la nullité de l'invariant de Godbillon–Vey, C. R. Acad. Sci. Paris, 292 (1981), 821–824.
  • A. El Kacimi-Alaoui, Sur la cohomologie feuilletée, Compositio Mathematica, 49 (1983), 195–215.
  • D. Fried, Entropy and twisted cohomology, Topology, 25 (1986), 455–470.
  • É. Ghys, Sur l'invariant de Godbillon–Vey, In: Séminaire Bourbaki, 1988/89, Asterisque, 177–178, Société Mathématique de France, 1989, 155–181.
  • É. Ghys, R. Langevin and P. Walczak, Entropie géométrique des feuilletages, Acta Math., 160 (1988), 105–142.
  • C. Godbillon, Feuilletages: Etudes géométriques I, II, Publ. IRMA Strasbourg (1985–86); Progress in Math., 98, Birkhäuser, Boston, Mass., 1991.
  • C. Godbillon and J. Vey, Un invariant des feuilletages de codimension 1, C. R. Acad. Sci. Paris, 273 (1971), 92–95.
  • J. Gomes and R. Ruggiero, Rigidity of surfaces whose geodesic flows preserve smooth foliations of codimension 1, Proc. Amer. Math. Soc., 135 (2007), 507–515 (electronic).
  • A. Haefliger, Structures feulletées et cohomologie à valeur dans un faisceau de groupoïdes, Comment. Math. Helv., 32 (1958), 248–329.
  • A. Haefliger, Variétés feulletées, Ann. Scuola Norm. Sup. Pisa, 16 (1962), 367–397.
  • A. Haefliger, Feuilletages sur les variétés ouvertes, Topology, 9 (1970), 183–194.
  • A. Haefliger, Homotopy and integrability, in Manifolds–Amsterdam 1970 (Proc. Nuffic Summer School), Lect. Notes in Math., 197, Springer-Verlag, Berlin, 1971, 133–163.
  • A. Haefliger, Foliations and compactly generated pseudogroups, In Foliations: geometry and dynamics (Warsaw, 2000), World Sci. Publ., River Edge, NJ, 2002, 275–295.
  • G. Hector, Architecture des feuilletages de classe $C^2$, Third Schnepfenried geometry conference, 1 (Schnepfenried, 1982), Astérisque, 107, Société Mathématique de France 1983, 243–258.
  • G. Hector and U. Hirsch, Introduction to the Geometry of Foliations, Parts A,B, Vieweg, Braunschweig, 1981.
  • J. Heitsch, A cohomology for foliated manifolds, Comment. Math. Helv., 50 (1975), 197–218.
  • J. Heitsch and S. Hurder, Secondary classes, Weil measures and the geometry of foliations, Jour. Differential Geom., 20 (1984), 291–309.
  • M. R. Herman, The Godbillon–Vey invariant of foliations by planes of $T^3$, in Geometry and topology (Proc. III Latin Amer. School of Math., Inst. Mat. Pura Aplicada CNPq, Rio de Janeiro, 1976), Lect. Notes in Math., 597, Springer-Verlag, Berlin, 1977, 294–307.
  • S. Hurder, The Godbillon measure of amenable foliations, Jour. Differential Geom., 23 (1986), 347–365.
  • S. Hurder and A. Katok, Ergodic Theory and Weil measures for foliations, Ann. of Math. (2), 126 (1987), 221–275.
  • S. Hurder, Ergodic theory of foliations and a theorem of Sacksteder, in Dynamical Systems: Proceedings, University of Maryland 1986–87, Lect. Notes in Math., 1342, Springer-Verlag, 1988, 291–328.
  • S. Hurder and A. Katok, Differentiability, rigidity and Godbillon–Vey classes for Anosov flows, Publ. Math. Inst. Hautes Études Sci., 72 (1991), 5–61.
  • S. Hurder, Exceptional minimal sets of ${C}^{1+\alpha}$ actions on the circle, Ergodic Theory Dynam. Systems, 11 (1991), 455-467.
  • S. Hurder, Entropy and Dynamics of $C^1$-Foliations, preprint, August 2000, http://www.math.uic. edu/~hurder/publications.
  • S. Hurder, Dynamics and the Godbillon–Vey class: a History and Survey, in Foliations: Geometry and Dynamics (Warsaw, 2000), World Scientific Publishing Co. Inc., River Edge, N.J., 2002, 29–60.
  • S. Hurder and R. Langevin, Dynamics and the Godbillon–Vey Class of $C^1$ Foliations, preprint, March 2004.
  • S. Hurder, Classifying foliations, Foliations, Geometry and Topology, Paul Schweitzer Festschrift, (eds. N. Saldanha et al), Contemp Math., 498, Amer. Math. Soc., Providence, RI, 2009, 1–61.
  • S. Hurder, Lectures on Foliation Dynamics, Barcelona 2010, Foliations: Dynamics, Geometry and Topology, Adv. Courses Math. CRM Barcelona, 2014.
  • F. W. Kamber and Ph. Tondeur, Algèbres de Weil semi-simpliciales, C. R. Acad. Sci. Paris, 276 (1973), A1177–A1179.
  • F. W. Kamber and Ph. Tondeur, Foliated bundles and characteristic classes, Lect. Notes in Math., 493, Springer-Verlag, Berlin, 1975.
  • F. W. Kamber and Ph. Tondeur, Semisimplicial Weil algebras and characteristic classes for foliated bundles in Čech cohomology, in Differential geometry (Proc. Sympos. Pure Math., Vol. XXVII, Part 1, Stanford Univ., Stanford, Calif., 1973), Amer. Math. Soc., Providence, R.I., 1975, 283–294.
  • A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math., 51 (1980), 137–173.
  • R. Langevin and P. Walczak, Conformal geometry of foliations, Geom. Dedicata, 132 (2008), 135–178.
  • H. B. Lawson, Jr., The Quantitative Theory of Foliations, NSF Regional Conf. Board Math. Sci., 27, Amer. Math. Soc., Providence, RI, 1977.
  • E. Leichtnam and P. Piazza, Étale groupoids, eta invariants and index theory, J. Reine Angew. Math., 587 (2005), 169–233.
  • R. Mañé, Ergodic theory and differentiable dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 8, Springer-Verlag, Berlin, 1987.
  • T. Mizutani, S. Morita and T. Tsuboi, The Godbillon–Vey classes of codimension one foliations which are almost without holonomy, Ann. of Math. (2), 113 (1981), 515–527.
  • S. Morita and T. Tsuboi, The Godbillon–Vey class of codimension one foliations without holonomy, Topology, 19 (1980), 43–49.
  • H. Moriyoshi and T. Natsume, The Godbillon–Vey cyclic cocycle and longitudinal Dirac operators, Pacific J. Math., 172 (1996), 483–539.
  • R. Moussu and F. Pelletier, Sur le théorème de Poincaré–Bendixson, Ann. Inst. Fourier (Grenoble), 24 (1974), 131–148.
  • T. Nishimori, SRH-decompositions of codimension one foliations and the Godbillon–Vey classes, Tôhoku Math. Jour., 32 (1980), 9–34.
  • Ja. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk, 32 (1977), 55–112.
  • J. Plante and W. Thurston, Anosov flows and the fundamental group, Topology, 11 (1972), 147–150.
  • J. Plante, Foliations with measure-preserving holonomy, Ann. of Math., 102 (1975), 327–361.
  • V. A. Pliss, On a conjecture of Smale, Differencial$'$nye Uravnenija, 8 (1972), 268–282.
  • H. Poincaré, Mémoires sur les courbes définies par une équation différentielle, J. Math. Pure et Appl. (Série 3), 7 (1881), 375–422.
  • G. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualité Sci. Indust., 1183, Hermann, Paris, 1952.
  • G. Reeb, Sur les structures feuilletées de codimension un et sur un théorème de M. A. Denjoy, Ann. Inst. Fourier, Grenoble, 11 (1961), 185–200.
  • B. L. Reinhart and J. Wood, A metric formula for the Godbillon–Vey invariant for foliations, Proc. Amer. Math. Soc., 38 (1973), 427–430.
  • D. Ruelle, Ergodic theory of differentiable dynamical systems, Inst. Hautes Études Sci. Publ. Math., 50 (1979), 27–58.
  • R. Sacksteder, Foliations and pseudogroups, Amer. J. Math., 87 (1965), 79–102.
  • P. A. Schweitzer, Some problems in foliation theory and related areas, in Differential topology, foliations and Gelfand–Fuks cohomology (Proc. Sympos., Pontifí cia Univ. Católica, Rio de Janeiro, 1976), Lect. Notes in Math., 652, Springer-Verlag, Berlin, 1978, 240–252.
  • W. P. Thurston, Noncobordant foliations of $\mathbb{S}^3$, Bull. Amer. Math. Soc., 78 (1972), 511–514.
  • W. P. Thurston, Existence of codimension-one foliations, Ann. of Math. (2), 104 (1976), 249–268.
  • N. Tsuchiya, The Nishimori decompositions of codimension-one foliations and the Godbillon–Vey classes, Tôhoku Math. J. (2), 34 (1982), 343–365.
  • P. Walczak, Dynamics of foliations, groups and pseudogroups, Instytut Matematyczny Polskiej Akademii Nauk. Monografie Matematyczne (New Series) [Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series)], 64, Birkhäuser Verlag, Basel, 2004.
  • P. Walczak, Orthogonal total foliations: Godbillon–Vey forms via local conformal invariants, in Foliations, geometry, and topology, Contemp. Math., 498, Amer. Math. Soc., Providence, RI, 2009, 155–160.
  • P. Walczak, Tautness and the Godbillon–Vey class of foliations, in Foliations 2012, World Scientific, Singapore, 2013, 205–213.
  • G. Wallet, Nullité de l'invariant de Godbillon–Vey d'un tore, C. R. Acad. Sci. Paris Sér. A–B, 283 (1976), A821–A823.
  • R. J. Zimmer, On the cohomology of ergodic actions of semisimple Lie groups and discrete subgroups, Amer. J. Math., 103 (1981), 937–951.
  • R. J. Zimmer, Infinitesimal rigidity for smooth actions of discrete subgroups of Lie groups, J. Differential Geom., 31 (1990), 301–322.